Clinical Review Evidence based case report

Should a patient with primary intracerebral haemorrhage receive antiplatelet or anticoagulant therapy?

BMJ 2005; 331 doi: https://doi.org/10.1136/bmj.331.7514.439 (Published 18 August 2005) Cite this as: BMJ 2005;331:439
  1. Mushtaq Wani (mushtaq.wani@swansea-tr.wales.nhs.uk), consultant physician1,
  2. Emma Nga, senior house officer1,
  3. Ranjini Navaratnasingham, staff grade doctor1
  1. 1 Department of Stroke Medicine, Morriston Hospital, Morriston, Swansea SA6 6NL
  1. Correspondence to: M Wani
  • Accepted 6 July 2005

Introduction

Patients with primary intracranial haemorrhage may have risk factors for future thromboembolic events. Such a situation presents a therapeutic dilemma, as illustrated by the following case. A 55 year old man was admitted with right sided weakness. His history included hypertension that was difficult to control, type 2 diabetes, angina, and hyperlipidaemia. He had also had a minor stroke affecting his right side about 10 years previously. He was taking medication: aspirin 75 mg, atorvastatin 10 mg, bendroflumethiazide 2.5 mg, ramipril 2.5 mg, amlodipine 5 mg, isosorbide mononitrate modified release 60 mg, pioglitazone 15 mg (all once a day); hydralazine 50 mg twice a day; and metformin 850 mg and methyldopa 250 mg three times a day. He had smoked 20-30 cigarettes a day most of his adult life until 10 yeas previously, and he drank alcohol in moderation.

Examination confirmed grade 4/5 weakness of his right arm and leg and dysarthria. He was rather obese, with a body mass index of 36. Blood pressure on admission was 200/125 mm Hg, which settled very quickly, however, at about 140/80 mm Hg once the dose of amlodipine was increased to 10 mg once daily.

Electrocardiography showed sinus rhythm and mild left ventricular hypertrophy (voltage criteria). A computed tomogram of the head about 90 hours after the onset of symptoms showed a deep left basal ganglia haematoma (fig 1).

Fig 1

Computed tomogram of the head showing left basal ganglia haematoma (arrowed)

Should he resume his antiplatelet therapy?

This case raised an important question which is often ignored in practice. Should a patient who seems to have a high thromboembolic risk but is recovering from a potentially fatal intracranial haemorrhage receive antiplatelet agents to prevent future ischaemic (cerebrovascular and other vascular) events? Is there any evidence in favour of or against such therapy?

Search strategy and results

We searched Medline, PubMed, and the …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe